DEA Reports Widespread Threat of Fentanyl Mixed with Xylazine
WASHINGTON – The U.S. Drug Enforcement Administration is warning the American public of a sharp increase in the trafficking of fentanyl mixed with xylazine. Xylazine, also known as “Tranq,” is a powerful sedative that the U.S. Food and Drug Administration has approved for veterinary use.
“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” said Administrator Milgram. “DEA has seized xylazine and fentanyl mixtures in 48 of 50 States. The DEA Laboratory System is reporting that in 2022 approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine.”
Xylazine and fentanyl drug mixtures place users at a higher risk of suffering a fatal drug poisoning. Because xylazine is not an opioid, naloxone (Narcan) does not reverse its effects. Still, experts always recommend administering naloxone if someone might be suffering from drug poisoning. People who inject drug mixtures containing xylazine also can develop severe wounds, including necrosis—the rotting of human tissue—that may lead to amputation.
While xylazine is primarily used in veterinary medicine, it has also been used illicitly as a recreational drug, particularly in combination with other drugs such as opioids. When used recreationally, xylazine is often referred to as “tranquilizer darts,” “sleeping pills,” or “zannies.”
Using Xylazine can cause some terrible wounds that can result in death.
These are Xylazine-induced leg skin ulcers from injections. These examples are from heroin laced with xylazine.